Nevada, 2004Heavy Snow in Nevada, April 17, 2004
April 17, 2004 · NWS LKN · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 17, 6:28 AM PST, 2 minutes earlier.
Area forecast discussion, Apr 17, 6:28 AM PST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
728 AM PDT SAT APR 17 2004
.SYNOPSIS...A LOW PRESSURE SYSTEM WILL CONTINUE MOVING THROUGH
NEVADA THIS WEEKEND...BRINGING COOLER...UNSETTLED WEATHER TO THE
GREAT BASIN. UNSETTLED CONDITIONS WILL PERSIST THROUGH NEXT WEEK.
&&
.UPDATE...SNOW HAS BEGUN TO STICK ON GRASS AND CARS AROUND SOUTHERN
ELKO. RADAR STILL SHOWING SOME TRAINING OVER SOUTHERN ELKO WITH
RETURNS IN A NE TO SW LINE FROM JUST NORTH OF ELKO SOUTH TO EUREKA.
WITH SPRING SEASON ADVISORY CRITERIA IN USE...THOUGHT IT WOULD BE
BEST TO ISSUE SNOW ADVISORY FOR SOUTHERN ELKO COUNTY AS WELL AS THE
NORTH. EXTENDED OUR NORTHERN ELKO SNOW ADVISORY TO 4 PM AS WELL.
.PREV DISCUSSION...544 AM. BAND OF HEAVIEST PRECIPITATION NOW
CONCENTRATED OVER CENTER OF CWA AS STRONG H3 JET MOVES THROUGH AREA.
STRONG CELL MOVED THROUGH LKN AT 11Z. MODERATE SHOWER QUICKLY TURNED
TO SNOW WITH VERY LITTLE ACCUMULATION DUE TO GROUND WARMTH. ADJUSTED
SNOW LEVELS IN ZONES TO REFLECT SLIGHTLY LOWER PENETRATION. TEMPS
SETTLING OUT AT OR NEAR FREEZING AT MOST LOCATIONS THIS MORNING.
MESOETA/GFS STILL AGREE WITH POSITIONING AND...TO A DEGREE...THE
AMOUNTS OF QPF THROUGH SUNDAY. CONCENTRATION WILL BE IN RUBY ZONE AND
CENTRAL NEVADA. CONTINUED WINTER STORM WARNING FOR ZONE 34 AND SNOW
ADVISORY FOR ZONE 31. ISSUED HEAVY SNOW WARNING FOR ZONES 35...37 AND
13. BOTH GFS AND MESOETA ARE SHOWING MORE OF A TROF FEATURE AT H7
NEAR TONOPAH THIS AFTERNOON. STILL SIGNIFICANT PULL OF MOISTURE
FEEDING INTO CENTRAL NEVADA THIS AFTERNOON AND TONIGHT AS THIS LOW
MOVES NORTHEASTWARD. STILL A FEW WEAK VORTS MOVE THROUGH THE FLOW FOR
SUNDAY AFTERNOON AND MONDAY...SO KEPT SLIGHT CHANCE POPS IN THE
PACKAGE THROUGH MONDAY.
.LONG TERM...UNSETTLED WEATHER TO CONTINUE MONDAY NIGHT INTO
WEDNESDAY BEFORE RIDGING MOVES IN FROM THE ERN PAC WITH DRIER
CONDITIONS THURSDAY THROUGH SATURDAY. WILL KEEP CHC TO SCHC WORDING
FOR PCPN IN THE ZONES MONDAY NIGHT THROUGH WEDNESDAY WITH BETTER
CHANCES ACROSS THE NORTHERN CWA. SLIGHTLY BELOW NORMAL TEMPS WILL
REMAIN ACROSS THE REGION UNTIL FRIDAY WHEN NORTHERN NV FINALLY WARMS
BACK UP TO CLIMO NORMS.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING THROUGH
6 AM SUNDAY NVZ034. HEAVY SNOW WARNING NOON SATURDAY THROUGH
6AM SUNDAY NVZ013...NVZ035 AND NVZ037. SNOW ADVISORY THROUGH 4 PM
SATURDAY NVZ031 AND NVZ032.
&&
CLAYCOMB/WHITWORTH/SEDLOCK
Hazardous weather outlook, Apr 17, 4:20 AM PST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
520 AM PDT SAT APR 17 2004
NVZ013-034-035-037-181400-
NORTHERN NYE COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-WHITE PINE COUNTY-
520 AM PDT SAT APR 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.
DAY ONE...TODAY AND TONIGHT
THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WINTER STORM
WARNING FOR THE RUBY MOUNTAINS AND THE EAST HUMBOLDT RANGE...AND A
HEAVY SNOW WARNING FOR CENTRAL NEVADA. A LOW PRESSURE SYSTEM WILL
CONTINUE TO BRING RAIN AND SNOW SHOWERS TO NORTHERN AND CENTRAL
NEVADA TODAY...WITH HEAVY SNOW ACCUMULATIONS EXPECTED ACROSS THE RUBY
MOUNTAINS AND THE EAST HUMBOLDT RANGE THROUGH SUNDAY MORNING. SEE
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WINTER STORM
WARNING FOR THE RUBY MOUNTAINS AND THE EAST HUMBOLDT RANGE WITH A
HEAVY SNOW WARNING FOR CENTRAL NEVADA THIS WEEKEND. A LOW PRESSURE
SYSTEM WILL CONTINUE TO BRING RAIN AND SNOW SHOWERS TO CENTRAL NEVADA
THROUGH SUNDAY MORNING...WITH HEAVY SNOW ACCUMULATIONS EXPECTED
ACROSS THE RUBY MOUNTAINS AND THE EAST HUMBOLDT RANGE...AND CENTRAL
NEVADA THROUGH SUNDAY MORNING. SEE WWUS45 KLKN...RNOWSWLKN FOR
DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
OBSERVATIONS IN ACCORDANCE WITH STANDARD OPERATING PROCEDURES.
NVZ030-032-033-036-181400-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
520 AM PDT SAT APR 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEVADA.
DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL BRING RAIN AND SNOW SHOWERS TO NORTHERN
AND CENTRAL NEVADA THROUGH SUNDAY...WITH HEAVY SNOW ACCUMULATING OVER
THE MOUNTAINS OF ELKO COUNTY. SEE WWUS45 KLKN...RNOWSWLKN FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A LOW PRESSURE SYSTEM WILL CONTINUE TO SPREAD RAIN AND SNOW SHOWERS
ACROSS PORTIONS OF NORTHERN AND CENTRAL NEVADA THROUGH
SUNDAY...WITH HEAVY SNOW ACCUMULATING OVER THE MOUNTAINS OF ELKO
COUNTY. SEE WWUS45 KLKN...RNOWSWSLKN FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
OBSERVATIONS IN ACCORDANCE WITH STANDARD OPERATING PROCEDURES.
NVZ031-181400-
NORTHERN ELKO COUNTY-
520 AM PDT SAT APR 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEVADA.
DAY ONE...TODAY AND TONIGHT
THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A SNOW ADVISORY
ABOVE 6000 FEET FOR NORTHERN ELKO COUNTY THROUGH 10 AM SATURDAY
MORNING. RAIN AND SNOW WILL LAST THROUGH THE MORNING HOURS WITH SNOW
ACCUMULATIONS OF 2 TO 4 INCHES EXPECTED ABOVE 6000 FEET. SEE WWUS85
KLKN...RNOWSWLKN FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A LOW PRESSURE SYSTEM WILL CONTINUE TO SPREAD RAIN AND SNOW SHOWERS
ACROSS PORTIONS OF NORTHERN AND CENTRAL NEVADA THROUGH SUNDAY...WITH
HEAVY SNOW ACCUMULATING OVER THE MOUNTAINS OF ELKO COUNTY. SEE WWUS45
KLKN...RNOWSWSLKN FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
OBSERVATIONS IN ACCORDANCE WITH STANDARD OPERATING PROCEDURES.
WHITWORTH
Heavy Snow, S Lander & S Eureka
- When
- April 17, 6:30 AM PST to 2:30 PM PST
- Where
- S Lander & S Eureka forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
Eight inches of snow was reported at Bob Scott Summit, 6 miles southeast of Austin.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, April 17, 200411 injured · $250,000 · 1 event
- Hail and Damaging Wind in Ohio, April 17, 2004$267,000 · 1.75 in hail · 25 events
- Tornado and Hail in Iowa, April 17, 2004$202,000 · F0 · 29 events
- Damaging Winds and Lightning Strikes in Wisconsin, April 17 to 18, 2004$491,000 · 65 kt wind · 7 events
- Damaging Wind in Wisconsin, April 17, 2004$75,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Minnesota, April 17, 2004$8,000 · 2 in hail · 19 events
- Hail and Damaging Wind in Minnesota, April 17 to 18, 20042.5 in hail · 17 events
- Hail in Illinois, April 17, 20041 in hail · 15 events
- Hail and Damaging Winds in Wisconsin, April 17, 2004$3,000 · 2.75 in hail · 13 events
- Hail and Damaging Winds in Wisconsin, April 17 to 18, 20041.75 in hail · 12 events
- Hail in Iowa, April 17, 2004$5,000 · 2.5 in hail · 8 events
- Funnel Clouds in California, April 17, 20043 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432574.